Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 39, NWS Grand Rapids, MI

June 8, 2005Kalamazoo County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 8, 2005, 1:21 AM EDT for Kalamazoo County, Van Buren County, Michigan. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2005, 1:21 AM EDT (05:21 UTC)
Expired
Jun 8, 2005, 2:00 AM EDT
In force
39 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Kalamazoo County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 80 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 1:25 AM EDTTSTM WND DMG2 Sse Lawton, MIONE TREE DOWN IN PORTER TOWNSHIP. SIZE UNKNOWN.
Jun 8, 1:35 AM EDTHAIL 1Schoolcraft, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 5.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2005-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2005-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2512 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 080521
SVRGRR
MIC077-159-080600-
/O.NEW.KGRR.SV.W.0039.050608T0521Z-050608T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
121 AM EDT WED JUN 8 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN
  EASTERN VAN BUREN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 200 AM EDT

* AT 118 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF SCHOOLCRAFT...OR ABOUT 11 MILES SOUTHEAST OF PAW PAW...AND
  MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MATTAWAN AROUND 135 AM EDT
  ENGLISHVILLE AROUND 140 AM EDT
  SCHOOLCRAFT AROUND 145 AM EDT
  TEXAS CORNERS AROUND 150 AM EDT
  VICKSBURG...OSHTEMO AND DOUGHERTY CORNERS AROUND 155 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4211 8594 4208 8580 4210 8534 4240 8534
      4228 8579

$$

DUKE
1 follow-up statement
000 
WWUS53 KGRR 080559
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
159 AM EDT WED JUN 8 2005

MIC077-159-080609-
/O.EXP.KGRR.SV.W.0039.000000T0000Z-050608T0600Z/
KALAMAZOO MI-VAN BUREN MI-
159 AM EDT WED JUN 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR VAN BUREN AND KALAMAZOO
COUNTIES HAS BEEN ALLOWED TO EXPIRE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 4211 8594 4208 8580 4210 8534 4240 8534
      4228 8579

$$

NJJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 11:15 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 7, 11:15 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1115 PM EDT TUE JUN 7 2005

.UPDATE...
LATEST SFC ANALYSIS THIS EVENING REVEALS THE NEARLY STATIONARY
FRONTAL SYSTEM EXTENDING FROM SRN MN EASTWARD ACROSS CENTRAL/NRN
LOWER MI. LATEST REGIONAL RADAR IMAGERY THIS EVENING SHOWS THE BKN
LINE OF CONVECTION THAT DEVELOPED EARLIER OVER WI HAS NOW BECOME A
SOLID LINE OF CONVECTION JUST NORTH OF THIS SFC BOUNDARY. THIS
CONVECTION IS SHOWING A MOVEMENT TO THE ENE. THIS MOVEMENT WOULD BE
EXPECTED AS THE WAVE HELPING TO FIRE THE CONVECTION RIDES ALONG THE
FRONT. 850-300 MB THICKNESSES ALSO SUPPORT THE ENE MOVEMENT THROUGH
THE NIGHT. WITH THE ENE MOVEMENT...THIS LINE OF CONVECTION WOULD
LIKELY JUST MISS OUR ENTIRE CWFA TO THE NORTH. WITH THIS IN MIND AND
IN COLLABORATION WITH SURROUNDING OFFICES...WE HAVE DROPPED POPS
OVER THE NRN SECTION OF THE CWFA TO 40 PCT.

ELSEWHERE ACROSS THE CWFA...DRY CONDITIONS ARE CURRENTLY IN PLACE.
EARLIER SFC BASED CONVECTION THAT TRIED TO MOVE ACROSS THE LAKE FROM
WI FIZZLED OUT BEFORE IT MADE IT TO THE ERN SHORELINE OF LAKE
MICHIGAN. IT IS EXPECTED THAT MOST OF THE CWFA SHOULD REMAIN
RELATIVELY QUIET THROUGH THE NIGHT WITH ALL OF THE ACTION REMAINING
JUST NORTH AND WELL WEST OF THE CWFA. THE EXCEPTION TO THIS WOULD BE
A RIBBON OF HIGHER DEW POINTS ALOFT THAT IS CURRENTLY ADVECTING IN
FROM THE WSW. WITH THIS RIBBON OF HIGHER DEW POINTS ADVECTING
IN...ELEVATED LI/S FALL TO AS LOW AS -6 LATE TONIGHT. WITH THIS
ADVECTION OF HIGHER MOISTURE...A FEW SHOWERS AND THUNDERSTORMS CAN
NOT BE RULED OUT. THEREFORE WE HAVE LEFT THE 30 PCT CHC OF SHOWERS
AND STORMS IN FOR THE REMAINDER OF THE CWFA. MOST AREAS SHOULD
REMAIN MAINLY DRY TONIGHT.

DEW POINTS AT THE SFC ARE MAINLY IN THE 60S AT THIS HOUR WITH A FEW
ISOLATED DEW POINTS IN THE UPPER 50S. WITH THESE HIGHER DEW
POINTS...TEMPS WILL ONCE AGAIN REMAIN MILD TONIGHT WITH LOWS
EXPECTED TO ONLY FALL INTO THE 60S ACROSS THE AREA.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

NJJ
Hazardous weather outlook, Jun 7, 6:33 AM EDT, 18 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
633 AM EDT TUE JUN 7 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-081000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
633 AM EDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...AS STORMS FIRE TO OUR
WEST THIS EVENING AND TRY TO MOVE EAST OVERNIGHT. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE...BUT MAY BE ON THE STRONG SIDE WITH CLOUD
TO GROUND LIGHTNING STRIKES...LOCALLY HEAVY RAIN...HALF INCH
DIAMETER HAIL AND WIND GUSTS TO 50 MPH. THUNDERSTORM MOVEMENT WILL
BE TO THE EAST AT 30 MPH. STORMS WILL BE POSSIBLE AFTER 600 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS REMAIN IN THE FORECAST EACH DAY FROM WEDNESDAY THROUGH
SUNDAY. SOME OF THESE STORMS MAY REACH SEVERE LEVELS AS THERE WILL
BE PLENTY OF HEAT AND MOISTURE AROUND TO COMBINE FOR UNSTABLE
CONDITIONS. THE STORM PREDICTION CENTER HAS PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN IN A SLIGHT RISK FOR SEVERE
STORMS ON WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT...WITH BETTER CHANCES FOR
SPOTTERS BEING NEEDED ON WEDNESDAY AND THURSDAY.

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 2:26 AM EDTSevere Thunderstorm WarningGRRIonia34 min
Jun 8, 2:41 AM EDTSevere Thunderstorm WarningGRRVan Buren34 min
Jun 8, 2:44 AM EDTSevere Thunderstorm WarningGRRClinton31 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.